Colorado, 2020Drought in Colorado, June 1 to 30, 2020
June 1 to 30, 2020 · NWS GLD · 1 event in 1 county or zone
During June the drought status for East Central Colorado worsened. The D2 and D3 values crept northward, with the D2 drought extending as far north as western Yuma County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During June the drought status for East Central Colorado worsened. The D2 and D3 values crept northward, with the D2 drought extending as far north as western Yuma County. The D3 drought extended into southwest Kit Carson County, covering almost all of Cheyenne County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 31, 10:31 PM MST, 1 hour 29 minutes earlier.
Area forecast discussion, May 31, 10:31 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1131 PM MDT Sun May 31 2020
.UPDATE...
Issued at 1018 PM MDT Sun May 31 2020
Have included a mention of showers and thunderstorms late this
evening across the far eastern portion of the region (mainly
Norton and Graham counties). Thunderstorms have developed in this
area; however, activity is anticipated to exit to the east fairly
quickly.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 235 PM MDT Sun May 31 2020
Tonight-Monday night...low level convergence wind and moisture
convergence is expected to be maximized roughly along a line
extending from near McCook to Goodland and Kit Carson in the 5 PM
MDT to 7 PM MDT timeframe shifting slightly west to a Trenton to
Goodland and Cheyenne Wells line by 9 PM MDT based on the 15z RAP40.
As convergence is maximized convective inhibition should erode
enough to generate isolated to scattered thunderstorms. The primary
threats will be wind gusts to 60 mph and hail below one inch in
diameter. Given fairly slow storm motions some locally heavy rain is
also possible. Mid level moisture continues to rotate into the area
mentioned above after midnight around an upper level high pressure
center located in southeast Kansas. Precipitation chances should
come down fairly quickly leaving only some cloudiness.
As precip chances do decrease some hints from the 15z and 17z
HRRR suggest a heat burst type event possibly occurring based on
relative humidity values below 20 percent, weak showers and
localized potentially very strong wind gusts and much warmer
temperatures compared to their surroundings in or around Yuma,
Dundy, Cheyenne (KS) counties. Typically the 06z-09z timeframe
has had these events happen over the years and the HRRR was
suggesting one around 07z-08z. Low temperatures are expected to
fall into the upper 50s to mid 60s.
For Monday and Monday night a similar scenario. Mid level moisture
rotates into the northwest 1/2 of the area during time of peak
heating supporting slight chance pops for thunderstorms through mid
to late evening. High temperatures are expected to be in the low to
upper 90s. Low temperatures are expected to be in the mid 50s to mid
60s.
Tuesday...well see another chance for thunderstorms from late
afternoon through about midnight as mid level moisture and a little
better jet energy traverses east across the northern and western 1/2
of the forecast area. High temperatures are expected to be in the
upper 80s to mid 90s. Low temperatures again in the mid 50s to mid
60s.
Wednesday...the upper flow has shifted to a more west/west-northwest
flow around an upper high centered from Mexico toward the four
corners. Isolated thunderstorms will be possible in the afternoon,
primarily across far eastern Colorado. High temperatures look to be
a little "less hot" with readings in the mid 80s to low 90
.LONG TERM...(Wednesday night through Sunday)
Issued at 157 PM MDT Sun May 31 2020
Upper ridge will migrate from the desert southwest to start the
period, across the souther plains and into the Mississippi River
valley by the weekend. Proximity to the ridge will result in above
to much above normal temperatures. Thunderstorm chances, while
low, will be a daily occurrence in the afternoon and evening
hours, with best chances in western areas where storms may move
off the higher terrain of Colorado. Risk of severe chances will be
low as well, hampered primarily by deep layer shear values
forecast to be 20-25kts through the period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1131 PM MDT Sun May 31 2020
Vfr conditions are expected at both KGLD and KMCK terminals
through the TAF period. Starting off the period, some LLWS has
been included at KMCK through 10z. South to southwest winds are
expected overnight, gusting 20 to 30 knots before sunrise, then
gradually tapering off into Monday morning. Southerly winds
continue through the remainder of the period, increasing slightly
in the afternoon. As thunderstorms dissipate tonight or move away
from the region, skies should gradually clear, yielding mostly
sunny skies by midday. However, an increase in cloud cover is
expected again in the evening as thunderstorms develop in eastern
Colorado.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...JBH
SHORT TERM...99
LONG TERM...024
AVIATION...JBH
Hazardous weather outlook, May 31, 11:10 PM MST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1210 AM MDT Mon Jun 1 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020615-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1210 AM MDT Mon Jun 1 2020 /110 AM CDT Mon Jun 1 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Elevated fire weather conditions are possible in Eastern Colorado
this afternoon, mainly in Kit Carson and Cheyenne counties.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
An isolated severe storm cannot be ruled out along and north of
Highway 36 on Tuesday, mainly during the late afternoon and evening
hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Cheyenne County
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Cheyenne County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Total precipitation for the month across the county ranged from 0 to 2.50, with the higher precipitation amounts occurring over the east part of the county. These precipitation amounts were 0.83 to 1.90 below normal for the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 1 to 6, 202010 deaths · 32 events
- Flooding in Illinois, June 1 to 7, 2020$30,000 · 3 events
- Drought in New Mexico, June 1 to 30, 202023 events
- Flooding in Missouri, June 1 to 17, 2020$20,000 · 2 events
- Drought in Oklahoma, June 1 to 30, 202014 events
- Flash Flooding in Texas, June 1, 2020$5,000 · 11 events
- Drought in Colorado, June 1 to 30, 202010 events
- Drought in Texas, June 1 to 30, 20208 events
- Flooding in Arkansas, June 1 to 30, 20208 events
- Hail in Minnesota, June 1, 20202.5 in hail · 7 events
- Flooding in South Dakota, June 1 to 30, 20206 events
- Flooding in Texas, June 1, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904571.